Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


How do I know if this is lipodistrophy?
Aug 2, 2005

Hello, I am Alexander from Florida. I've been HIV+ for 4 years and I am currently 30 years old. When diagnosed my VL was 40,000 and CD4 420. I started treatment right away taking SUSTIVA/VIDEX/ZERIT. I was participating in a study, so after about a year they switched ZERIT for EMTRIBA. Stayed undetectable for about 2 years. I stopped treatment last year due to resistance and re-started after 6 months off meds in November '04. I am taking REYATAZ-NORVIR/COMBIVIR/VIREAD. My current VL is undetectable,CD4 620 and CD4 %, 29. My doctor seems to be happy about the results. Lipid & Metabolic panel totally normal. Triglycerides: 76. I haven't experience any important side effect other than being tired sometimes. But, I noticed some changes in my face over the last 6 months. I would say I noticed it shortly after starting this combo. My doctor says I am crazy. She says I have nothing in my face and it looks normal. I didn't expect anything else from her cause I am the one that looks in the mirror everyday. Althought I know there is not a big noticeable change, I see the difference. I understand that people that don't know me would not notice any anormality at all. Some friends tell me I am aging. I know it's not that, cause I could see the difference in a matter of weeks. I basically see big circles under my eyes all the time, the line that conects my nose with my lips is much deeper. My skin got limpy. I don't actually see reduce in the fat of the cheeks, but I think the fat that was up in my cheeks is dropping a bit and accumulating down in my chin. I think I need to recuperate some fat around my eyes to literally bring my face up again. My question is: how do I know if this is lipoatrophy? I can not trust my doc in this matter. She is so impressed with the lab results and usually forget we are not bank accounts that deal with numbers but human beings so feeling well and having quality of life is not about numbers. So, if I listen to her I should think that I am beuatifully perfect, but my mirror does not tell me that. I asked her about filling injections and she didn't support it. It is strange beacuse when I was taking ZERIT I didn't develop any change, actually I was perfect back then. Should I blame COMBIVIR? My doctor wouldn't change it regarding the resiatnce developed to VIDEX, 3TC and EMTRIBA. So the options are AZT or ZERIT. I wouldn't go back to ZERIT after reading so much about its influenece in this kind of problems. So, is there any other treatment options? I can not take SUSTIVA. And REYATAZ is the first PI I am taking. My doctor insists that this combo is not associated with lipoatrophy, but again, I am the one that see myself reflected in the mirror. Do you think that this could get worse? What about trying filling injections? How do I know when it's the right time for the injections considering I wouldn't know how far the "lipoatrophy" will go? I hope this long message does not bother you. I thought I had to be clear explaining the situation, specially beacuse English is not my first language. Thank you for reading and answering my questions. Take care. Alexander

Response from Dr. Henry

Early fat loss from the face can be tough to measure. If you haven't taken or had any problems with abacavir I often would substitute abacavir for AZT since it is a more fat friendly nucleoside drug (it can be taken combined with 3TC as once a day Epzicom). Stabilization or improvement of fat loss in the face can be a slow process so one has to be patient (as difficult as that is)--6-12 months often needed. If fat loss continues a visit to a plastic surgeon in your area with HIV expertise may be worth it to find out what your options are (often expensive unfortunately). KH



Previous
LIPO!!! LIPO!!!LIPO!!!
Next
Erectal Dysfunction

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement